WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 12
- Culture of Safety 1
- Education and Training 3
- Error Reporting and Analysis 7
- Human Factors Engineering 5
- Legal and Policy Approaches 1
- Logistical Approaches 2
- Quality Improvement Strategies 5
- Specialization of Care 2
- Teamwork 1
- Clinical Information Systems 10
- Alert fatigue 1
- Device-related Complications 1
- Discontinuities, Gaps, and Hand-Off Problems 4
- Identification Errors 1
- Interruptions and distractions 2
- Medication Errors/Preventable Adverse Drug Events
- Surgical Complications 1
- Medicine 16
- Nursing 5
- Palliative Care 1
- Pharmacy 12
- Health Care Executives and Administrators 10
Health Care Providers
- Nurses 5
- Non-Health Care Professionals 8
Helen Pervanas, PharmD, RPh, and David VanValkenburgh; August 2018
Admitted to different hospitals multiple times for severe hypoglycemia, an older man underwent an extensive workup that did not identify a corresponding diagnosis. During his third hospitalization in 6 weeks, once his glucose level normalized, the care team believed the patient was ready for discharge, but the consulting endocrinologist asked the family to bring in all the patients' medication bottles. The family returned with 12 different medications, none of which were labeled as an oral hypoglycemic agent. The resident used the codes on the tablets to identify them and discovered that one of the medications, labeled an antihypertensive, actually contained oral hypoglycemic pills. As the patient had no history of diabetes, this likely represented a pharmacy filling error.
Valentina Jelincic, RPh, and Julie Greenall, RPh, MHSc; February 2018
A hospitalized pediatric burn patient underwent dressing changes and burn inspection every third day. On those days she received oxycodone for pain, which allowed her to tolerate the painful procedures and to rest. After a dressing change one day, the mother noticed the child's breathing was shallow. That day the patient had received three doses of oxycodone, but because the automated dispensing machine had been stocked incorrectly with a higher concentration of oxycodone solution stored in the location normally reserved for the lower concention, she received nearly five times the dose ordered.
Chris Vincent, PhD; December 2016
Admitted to the hospital for treatment of a hip fracture, an elderly woman with end-stage dementia was placed on the hospice service for comfort care. The physician ordered a morphine drip for better pain control. The nurse placed the normal saline, but not the morphine drip, on a pump. Due to the mistaken setup, the morphine flowed into the patient at uncontrolled rate.
Howard I. Maibach, MD; January 2016
An attending physician recommended using acetic acid to evaluate a lesion on the perineum of a woman who had previously experienced a wart in the same area. The resident physician asked the medical assistant for acetic acid and unknowingly received trichloroacetic acid, which burned the patient's skin.
Amanda Wollitz, PharmD, and Michael O'Connor, PharmD, MS; March 2015
Admitted to the hospital with chest pain, headache, and accelerated hypertension, an older man with a history of chronic kidney disease and essential hypertension who had missed several days of his regular medications was to be started back on them gradually. One of his antihypertensive medications (minoxidil) was ordered via the EHR, but a vasopressor/antihypotensive medication with a similar name (midodrine) was dispensed. Fortunately, a nurse noticed the discrepancy before administration.
B. Joseph Guglielmo, PharmD; May 2013
On multiple oral medications and a depot injection (dispensed by a separate specialty pharmacy and administered at a clinic), a patient with schizophrenia was mistakenly given the depot injection kit by his local pharmacy and injected it himself.
Robert L. Poole, PharmD; Tessa Dixon, PharmD; December 2010
Following a vehicle collision, a man admitted to the hospital was given a twofold overdose of dexamethasone, due to confusion about administration instructions on a multidose vial.
- Spotlight Case
Beth Devine, PharmD, MBA, PhD; April 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
Tim Vanderveen, PharmD, MS; May 2009
Hospitalized for an elective procedure, a patient is given heparin in an incorrect concentration—off by a factor of 100.
- Spotlight Case
Patrice L. Spath, BA, RHIT; March 2007
An infant receives an overdose of the wrong antibiotic (cephazolin instead of ceftriaxone). The nurse spoke with the ED physician on duty but was informed that the medications were essentially equivalent and did not report the error.
Elizabeth A. Flynn, PhD; September 2006
A woman admitted for heart and respiratory failure is mistakenly given penicillamine (a chelating agent) rather than penicillin (an antibiotic).
Saul N. Weingart, MD, PhD; August 2006
In the office, a man with diabetes has high blood sugar, and the nurse practitioner orders insulin. After administration, she discovers that she has injected the insulin with a tuberculin syringe rather than an insulin syringe, resulting in a 10-fold overdose.
Robert J. Weber, MS, RPh; May 2006
A pharmacist mistakenly dispenses Polycitra instead of Bicitra, and a patient winds up with severe hyperkalemia and hyperglycemia.
Tess Pape, PhD, RN, CNOR; February 2006
Bypassing the safeguards of an automated dispensing machine in a skilled nursing facility, a nurse administers medications from a portable medication cart. A non-diabetic patient receives insulin by mistake, which requires his admission to intensive care and delays his chemotherapy for cancer.
- Spotlight Case
Alan Forster, MD, MSc; December 2004
A patient arrives at the ED in acute kidney failure; another patient arrives at the ED profoundly hypoglycemic. Both mishaps were determined to stem from medication errors at the time of discharge.
Peter Lindenauer, MD, MSc; October 2004
A surgical patient and a neurosurgical patient are scheduled to be moved to different beds, the second taking the first's spot. However, the move is documented electronically before it occurs physically, and a medication error nearly ensues.
Robert L. Wears, MD, MS; September 2004
A nurse notices that an IV medication she is about to administer is possibly mislabeled, as it looks like a different drug. However, she is interrupted before she can call the pharmacy and winds up hanging the bag anyway.
Tom Bookwalter, PharmD; June 2004
A woman given is found cyanotic on morning rounds. Her methemoglobinemia is determined to be from a roughly 7-fold overdose of dapsone.
Elizabeth A. Flynn, PhD, RPh; September 2003
Failure to shake a bottle leads to a toxic level of carbamazepine in a patient being treated for seizure disorder.
Eran Kozer, MD; June 2003
A boy given an overdose of nifedipine rather than its extended-release (XL) form suffers dangerous hypotension.